Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 1, NWS Wichita, KS

January 24, 20109 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 24, 2010, 1:27 PM CST for 9 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 1:27 PM CST (19:27 UTC)
Expired
Jan 24, 2010, 6:00 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WWUS73 KICT 241927
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CST SUN JAN 24 2010

KSZ032-033-047>051-067-082-250000-
/O.NEW.KICT.WI.Y.0001.100124T1927Z-100125T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN
127 PM CST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG NORTHWEST WINDS WILL AFFECT PORTIONS OF CENTRAL
  AND SOUTH-CENTRAL KANSAS THROUGH ABOUT SUNSET. 

* WINDS...OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH ARE LIKELY. 

* IMPACTS...THESE STRONG WINDS WILL BLOW AROUND UNSECURED LAWN AND
  PATIO FURNITURE. ADDITIONALLLY...PLEASE USE CAUTION IF YOU ARE
  DRIVING A SEMI TRUCK OR OTHER HIGH PROFILE VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
2 follow-up statements
384 
WWUS73 KICT 242124
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CST SUN JAN 24 2010

KSZ032-033-047>051-067-082-250000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-100125T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN
324 PM CST SUN JAN 24 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG NORTHWEST WINDS WILL AFFECT PORTIONS OF CENTRAL
  AND SOUTH-CENTRAL KANSAS THROUGH SUNSET.

* WINDS...OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH ARE LIKELY.

* IMPACTS...THESE STRONG WINDS WILL BLOW AROUND UNSECURED LAWN AND
  PATIO FURNITURE. ADDITIONALLY...PLEASE USE CAUTION IF YOU ARE
  DRIVING A SEMI TRUCK OR OTHER HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK/KETCHAM
164 
WWUS73 KICT 242351
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CST SUN JAN 24 2010

KSZ032-033-047>051-067-082-250100-
/O.EXP.KICT.WI.Y.0001.000000T0000Z-100125T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN
551 PM CST SUN JAN 24 2010

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

NORTHWESTERLY WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA AND
WILL CONTINUE TO LESSEN THIS EVENING. THEREFORE THE WIND ADVISORY
HAS BEEN ALLOWED TO EXPIRE. 

$$

JMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 24, 11:39 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 24, 11:39 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1139 AM CST SUN JAN 24 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WITH LOW TO MID-LEVEL COLD ADVECTION INCREASING THIS
AFTERNOON...ANTICIPATE STRATOCUMULUS FROM 4000-6000 FT AGL TO
SPREAD/DEVELOP SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING.
COULD SEE A FEW FLURRIES...HENCE THE TEMPO -SN AT KSLN AND KRSL.
HOWEVER...ANY FLURRIES WILL BE VERY LIGHT...AND SHOULDN'T POSE A
RESTRICTION TO VSBY. WILL WAIT TO SEE THE WHITES OF ITS EYES
BEFORE INSERTING ANY FLURRIES FOR THE OTHER TAF SITES.
STRONG/GUSTY NORTHWEST WINDS WILL DIMINISH AROUND SUNSET...WITH
VFR STRATOCUMULUS HANGING TOUGH FOR NORTHERN AND EASTERN PORTIONS
OF THE AREA...AFFECTING MAINLY KSLN AND KCNU.

ADK

&&

.PREV DISCUSSION... /ISSUED 551 AM CST SUN JAN 24 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STRATUS DECK WILL MAINLY AFFECT THE KCNU TAF THIS MORNING FOR A
FEW HOURS. OTHERWISE...JUST SOME CIRRUS WILL MOVE OVERHEAD UNTIL
THIS AFTERNOON WHEN SOME 5000 TO 8000 FOOT CLOUDS DEVELOP BEHIND
A WEAK UPPER LEVEL SYSTEM. GUSTY NORTHWEST WINDS WILL AFFECT ALL
TAF SITES...WITH THE GUSTIEST WINDS OVER CENTRAL KANSAS THIS AFTERNOON.

SCHRECK

PREV DISCUSSION... /ISSUED 318 AM CST SUN JAN 24 2010/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE HIGH WIND
POTENTIAL THIS AFTERNOON AND MONDAY AFTERNOON. THEN OUR SIGHT TURNS
TO THE STORM COMING OUT OF THE SOUTHWEST LATE IN THE WEEK.

TODAY:
LATEST WATER LOOP WAS SHOWING A FAIRLY DISTINCT POTENTIAL VORTICITY
(PV) ANOMALY MOVING THROUGH THE DAKOTAS. BASED ON EXTRAPOLATION...IT
APPEARS LIKE THIS PV ANOMALY WILL REACH THE NORTHERN PORTIONS OF
CENTRAL KANSAS AROUND 19Z OR SO. AHEAD OF THIS PV ANOMALY... MOSTLY
SUNNY SKIES WILL DOMINATE MOST OF CENTRAL AND SOUTH CENTRAL
KANSAS. THE AMPLE SUNSHINE WILL ALLOW FOR GOOD MIXING TO DEVELOP
TODAY ESPECIALLY WITH THE FLOW BEING UNIDIRECTIONAL WITH HEIGHT.
ONCE THE PV ANOMALY MOVES INTO CENTRAL KANSAS IT MAY HELP ENHANCE
WIND SPEEDS EVEN MORE DUE TO THE DRIER AIR ALOFT. WE CONTEMPLATED
ON ISSUING A WIND ADVISORY FOR CENTRAL KANSAS THIS AFTERNOON...BUT
AFTER COORDINATING WITH DODGE CITY AND HASTINGS WE DECIDED TO HOLD
OFF SINCE IT WILL BE MARGINAL AND LATE IN THE DAY. DAY SHIFT WILL
NEED TO MONITOR THIS. LATEST IR LOOP/SURFACE ANALYSIS WAS SHOWING
SOME LIGHT SNOW OCCURRING IN NORTHERN WYOMING IN SOUTHEAST MONTANA
WEST OF THE PV ANOMALY. THE MODELS...ESPECIALLY THE GFS ARE
SHOWING SOME MID LEVEL MOISTURE MOVING INTO CENTRAL KANSAS LATE IN
THE DAY...BUT IT APPEARS TO BE FAIRLY SHALLOW. WE MAY SEE A FEW
FLURRIES OR SPRINKLES ACROSS CENTRAL KANSAS THIS AFTERNOON...BUT
LITTLE OR NO ACCUMULATION IS EXPECTED.

TONIGHT:
THIS PV ANOMALY WILL CONTINUE TO DIVE SOUTHEAST OVERNIGHT AND
POSSIBLY BRING SOME FLURRIES TO THE NORTHEAST QUADRANT OF THE
FORECAST AREA. OTHERWISE...COOL AND DRY AIR WILL CONTINUE TO FILTER
INTO THE REGION IN RESPONSE TO THE SURFACE HIGH MOVING INTO THE
NORTHERN ROCKIES.

MONDAY-MONDAY NIGHT:
MOSTLY SUNNY AND WINDY CONDITIONS WILL BE RULE AGAIN AS MORE ENERGY
DIVES INTO THE BACK SIDE OF THE UPPER LEVEL TROF CENTERED IN THE
OHIO VALLEY. THIS WILL RESULT IN GOOD MIXING OVER THE AREA WITH
MOMENTUM TRANSFER VALUES POSSIBLE REACHING 30 TO 35 KTS IN CENTRAL
AND SOUTH CENTRAL KANSAS. WE MAY END UP ISSUING A WIND ADVISORY FOR
THIS AREA AS WELL...BUT WE WILL LET LATER SHIFTS ASSESS THAT. MONDAY
NIGHT SHOULD BE A BIT COLDER THAN TONIGHT SINCE THE RADIATIONAL
COOLING MAY PLAY MORE OF A DOMINANT ROLE.

TUESDAY-TUESDAY NIGHT:
VERY TRANQUIL WEATHER WILL PERSIST DURING THIS TIMEFRAME AS A WEAK
UPPER LEVEL RIDGE TRIES TO DEVELOP AHEAD OF THE WAVE IN THE DESERT
SOUTHWEST. THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE SURFACE
HIGH BUILDING OVER THE AREA WHICH WILL LIMIT SENSIBLE HEAT FLUX AND
TEND TO KEEP US A LITTLE COOLER. WE HAVE STAYED FAIRLY CLOSE WITH
THE CURRENT FORECASTED HIGHS AND LOWS AT THIS TIME. THE ONLY FLY IN
THE OINTMENT MAY BE THE POTENTIAL FOR MID AND HIGH CLOUDS MOVING
INTO THE PICTURE TUESDAY NIGHT WHICH MAY KEEP OVERNIGHT LOWS A
LITTLE WARMER.

WEDNESDAY-THURSDAY NIGHT:
THIS TIMEFRAME WILL BE THE MORE SIGNIFICANT PART OF THE FORECAST
WITH THE APPROACHING UPPER LEVEL TROF IN THE DESERT SOUTHWEST. THE
MODELS ARE IN FAIRLY GOOD AGREEMENT IN BRINGING THIS WAVE INTO THE
SOUTHERN PLAINS ON THURSDAY. AFTER LOOKING AT THESE TRENDS AND
RELATIVE MEASURE OF PREDICTABILITY DATA WE INCREASED THE CHANCES OF
PRECIPITATION ACROSS THE AREA ESPECIALLY ON WEDNESDAY NIGHT INTO
THURSDAY. AT THIS POINT...IT APPEARS LIKE WE WILL SEE SOME DECENT
LOW LEVEL MOISTURE TRANSPORT (1000-925MB) DEVELOPING AHEAD OF THE
WAVE ON WEDNESDAY WHICH MAY RESULT IN DRIZZLE OR FREEZING DRIZZLE.
ON WEDNESDAY NIGHT...THE PRECIPITATION CHANCES WILL CONTINUE TO
INCREASE IN RESPONSE TO THE GOOD ISENTROPIC LIFT. THE
GFS/ECMWF/UKMET ARE SHOWING A WARM FRONTAL BOUNDARY SITTING
SOMEWHERE OVER SOUTH CENTRAL KANSAS. NORTH OF THIS BOUNDARY...THE
PRECIPITATION TYPE SHOULD MAINLY SNOW WHILE SOUTH OF THE BOUNDARY
IT COULD BE A MIXTURE. PRECIPITATION AMOUNTS LOOKS TO BE
GENERALLY LESS THAN ONE QUARTER OF AN INCH AT THIS TIME...BUT THAT
COULD CHANGE DEPENDING ON THE AMOUNT OF MOISTURE PRESENT. THE
UPPER LEVEL SYSTEM IS THEN PROGGED TO MOVE THROUGH OKLAHOMA ON
THURSDAY AND BRING MAINLY SNOW TO THE MAJORITY OF THE AREA.
HOWEVER...THIS SYSTEM WILL BE FAIRLY PROGRESSIVE WITH LIMITED
CYCLOGENESIS...SO I WOULD NOT EXPECT HEAVY SNOWFALL ACCUMULATIONS
AT THIS TIME.

COX

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERNS: STRATUS FOR MUCH OF AREA TONIGHT INTO SUN AM...THEN
GUSTY NWRLY WINDS MIDDAY-PM HOURS AREAWIDE SUNDAY. COLD FRONT
EXTENDING FROM CNTRL MO THRU SERN KS TO NWRN OK...WILL CONTINUE
MOVING SEWD CLEARING FAR SERN KS AROUND 08Z. LIFR IN FOG WILL
EXIST ALONG/AHEAD OF FROPA. MIX OF IFR/MVFR CIGS WILL CONTINUE TO
SPREAD SWD ACROSS MUCH OF THE AREA TONIGHT IN COLD AIR ADVECTION
BEHIND THE FRONT. NAM-WRF SUGGEST THE LOW CLOUDS WILL CLEAR FROM
NW-SE SUNDAY AM WHICH SEEMS REASONABLE BASED ON UPSTREAM
CONDITIONS IN WRN/CNTRL NEBRASKA. MODELS SHOW STEEP SFC-750 LAPSE
RATES MIDDAY SUN INTO THE PM HOURS AREAWIDE. THIS WILL PROMOTE NW
WINDS GUSTING TO 30-35 KT IN CNTRL/S-CNTRL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    47  27  44  23 /  10  10   0   0
HUTCHINSON      45  26  44  21 /  10  10   0   0
NEWTON          45  26  41  22 /  10  10  10   0
ELDORADO        46  25  41  21 /  10  10  10   0
WINFIELD-KWLD   48  28  45  24 /   0  10   0   0
RUSSELL         41  23  41  19 /  10  10   0   0
GREAT BEND      43  23  42  19 /  10  10   0   0
SALINA          41  27  40  21 /  10  10  10   0
MCPHERSON       43  26  42  21 /  10  10  10   0
COFFEYVILLE     49  28  44  24 /   0  10  10   0
CHANUTE         46  27  40  23 /   0  10  10   0
IOLA            46  27  39  23 /  10  10  10   0
PARSONS-KPPF    48  27  43  23 /   0  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 24, 10:53 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1053 AM CST SUN JAN 24 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1053 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY
HIGH CATEGORY TODAY GENERALLY ALONG AND WEST OF THE FLINT HILLS.
THERE IS ALSO A CHANCE OF FLURRIES ACROSS PORTIONS OF CENTRAL
KANSAS THIS AFTERNOON...WITH FLURRY CHANCES EXPANDING INTO
SOUTHEAST KANSAS TONIGHT. NO SNOWFALL ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY
HIGH CATEGORY ACROSS CENTRAL AND SOUTHEAST KANSAS MONDAY
AFTERNOON.

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO APPROACH THE REGION
FROM THE DESERT SOUTHWEST ON WEDNESDAY. THIS SYSTEM MAY BRING SOME
FREEZING DRIZZLE OR LIGHT SNOW TO PORTIONS OF CENTRAL AND
SOUTHEAST KANSAS ON WEDNESDAY. THE PRECIPITATION CHANCES ARE
EXPECTED TO INCREASE ACROSS THE AREA ON WEDNESDAY NIGHT AND
THURSDAY AS THE UPPER LEVEL DISTURBANCE MOVES INTO THE SOUTHERN
PLAINS. AT THIS TIME...IT APPEARS LIKE THE MAJORITY OF THE
PRECIPITATION WILL BE IN THE FORM OF SNOW IN CENTRAL KANSAS WHILE
SOUTH CENTRAL KANSAS WILL EXPERIENCE A MIXED BAG OF FREEZING
RAIN...SLEET OR SNOW WEDNESDAY NIGHT BEFORE CHANGING TO ALL SNOW
ON THURSDAY. SOME SNOW AND ICE ACCUMULATION WILL BE POSSIBLE WITH
THIS STORM WITH THE BEST CHANCE OCCURRING IN SOUTHERN KANSAS. STAY
TUNED TO FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

REC/ADK

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.